North Carolina, 2013

Hail and Damaging Winds in North Carolina, May 6, 2013

May 6, 2013 · NWS MHX · 3 events in 1 county or zone

Low pressure over Tennessee produced a moist southerly flow over eastern North Carolina during the evening hours of May 6th. Weak instability led to a few thunderstorms developing near the coast, and one produced some severe weather across Carteret County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Low pressure over Tennessee produced a moist southerly flow over eastern North Carolina during the evening hours of May 6th. Weak instability led to a few thunderstorms developing near the coast, and one produced some severe weather across Carteret County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 6, 9:10 PM EST, 16 minutes earlier.

Area forecast discussion, May 6, 9:10 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 PM EDT MON MAY 6 2013

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE OVER THE SOUTHEAST STATES WILL MOVE
SLOWLY NORTHEAST THROUGH WEDNESDAY...THEN MOVE NORTH OF THE AREA
WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION
THURSDAY AND FRIDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE
WEST SATURDAY AND PUSH THROUGH THE AREA ON SUNDAY. HIGH PRESSURE
RETURNS EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 10 PM MONDAY...ANOTHER BAND/LINE OF SHOWERS AND EMBEDDED
THUNDERSTORMS IS APPROACHING FROM THE SOUTH AND MIGRATING
TOWARD THE LOWER OUTER BANKS/DOWN-EAST AREA. THESE WILL CONTINUE
TO MOVE NORTH AND EASTWARD OVER THE NEXT COUPLE HOURS. AS IT MOVES
NORTH...ANTICIPATE THE THUNDERSTORMS TO DISSIPATE INTO SHOWERS
AS THEY INTERACT WITH COOLER WATER AND MORE STABLE AIR. BASED ON
HIGH RES MODELS...THERE MAY BE A LULL IN PRECIP ACTIVITY AFTER
THESE SHOWERS/TSTORMS SHIFT OFFSHORE. CANNOT RULE OUT A FEW SHOWERS
MOVING IN OFF THE WATER LATER AND HAVE KEPT A CHANCE POP CLOSER TO
THE COAST WITH SCHC FURTHER INLAND. WINDS ARE LIGHT AND VARIABLE.
MIN TEMPS SHOULD RANGE IN THE UPPER 50S AND LOWER 60S AND NO
CHANGE NEEDED TO THIS BASED ON CURRENT READINGS IN THE MIDDLE 60S
TO LOWER 70S. IF MORE CLEARING TAKES SHAPE TO OUR SOUTH AND
EAST...PERHAPS TEMP READINGS COULD FALL A DEGREE OR TWO LOWER.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE UPPER LOW BEGINS TO TRACK NE AND ACRS NC ON TUE. IT APPEARS
THAT THE MAIN COLD POOL WILL PASS JUST WEST OF THE AREA BUT
ANTICIPATE SOME EARLY SUNSHINE WHICH WILL LEAD TO INCREASING
INSTABILITY DURING THE AFTN. WILL FORECAST SLIGHT TO LOW CHANCE
POPS EARLY RAMPING UP TO LIKELY POPS DURING THE AFTN. A LOW WBZ
HEIGHT OF 7-8K FT AND DECENT LOW TO MID LEVEL LAPSE RATES SUGGEST
THE POSSIBILITY OF HAIL WITH THE STRONGER CONVECTION TUE AFTN AND
SOME BRIEF HEAVIER DOWNPOURS MAY ALSO OCCUR.

WENT NEAR MOS GUIDANCE FOR HIGH TEMPS TUE GIVEN THE EXPECTED
EARLY SUNSHINE...LOW TO MID 70S INLAND/UPPER 60S NEAR 70 BEACHES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM MON...LARGE VERTICALLY STACKED CLOSED LOW WILL CONTINUE
TO SLOWLY MIGRATE NE AWAY FROM THE CAROLINAS TUES NIGHT THROUGH WED
NIGHT WITH CLOUDY SKIES...RAIN...AND COOLER THAN CLIMO TEMPS. TIMING
OF PRECIP WILL BE DIFFICULT TUES NIGHT THROUGH WED NIGHT AS
LOCATION/TIMING OF SHORTWAVES ROTATING AROUND THE LOW ALOFT WILL AID
IN UPPER SUPPORT FOR SHOWERS OR POSSIBLE TSTORMS. MEDIUM RANGE
MODELS IN GOOD AGREEMENT AND TRENDED POPS TOWARDS A BLEND OF
ECMWF/GFS/NAM/SREF THROUGH WED NIGHT...WITH OVERALL MINOR TWEAKS TO
PREVIOUS POPS/WX FORECAST. MAINTAINED SLIGHT CHANCE THUNDER FOR WED
AFTERNOON AS BRIEF DRY SLOT COULD MOVE ACROSS EASTERN NC WITH
CLEARING SKIES WHICH COULD ALLOW ENOUGH INSOLATION TO DESTABILIZE
THE ATMOS FOR SOME THUNDER.

FINALLY BEGIN TO SEE A BREAK FROM THE RAINY PATTERN THURS AS RIDGE
SURFACE AND ALOFT BUILD IN FROM THE SW. MAY SEE A FEW SHOWERS LINGER
FOR FAR NORTHEASTERN PORTIONS BUT OVERALL THURS SHOULD BE DRY. FRI
WILL BE DRY EARLY BUT GOOD WAA IN SW FLOW WILL BUILD DEWPOINTS INTO
THE LOWER 60S AND MAY INITIATE SOME AFTERNOON SHOWERS AND
THUNDERSTORMS...SO HAVE ADDED SLIGHT CHANCE FOR DIURNALLY DRIVEN
CONVECTION FRI AFTERNOON AND EARLY EVENING. TEMPS BUILD BACK TO
CLIMO THURS AND FRI WITH MAX TEMPS NEAR 80 INLAND THURS AND IN THE
LOWER 80S FRI. A COLD FRONT WILL APPROACH FROM THE WEST SAT WITH SW
FLOW IN WAA HOLDING DEWPOINTS IN THE LOWER 60S WITH FORECAST
SOUNDINGS SHOWING PWATS APPROACHING 1.50 INCHES...ABOVE THE 75TH
PERCENTILE FOR MID MAY. CHANCE SHOWERS AND THUNDERSTORMS WILL
CONTINUE SAT AFTERNOON THROUGH SUN AS THE FRONT APPROACHES AND
TRAVERSES EASTERN NC. PRECIP WILL END FROM WEST TO EAST SUN NIGHT
INTO MON. TEMPS THIS WEEKEND WILL BE IN THE LOWER 80S SAT AND UPPER
70S SUN. MON WILL BE BELOW NORMAL WITH HIGHS NEAR 70...IN FACT LOW
LEVEL THICKNESSES FALL QUICKLY BEHIND THE FRONT...FROM NEAR 1395
METERS SAT TO 1340 METERS MON.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUESDAY/...
PER 4 KM HIGH RES MODELS...EXPECT A LULL IN PRECIP ACTIVITY AT THE
TAF SITES THROUGH MOST OF THE OVERNIGHT HOURS. LOW LEVEL MOISTURE
AND NOCTURNAL INVERSION WILL LIKELY HELP FILL BACK IN CLOUDS WITH
MVFR (POSSIBLY IFR) CONDITIONS DEVELOPING EARLY TUESDAY MORNING.
THE LOW CLOUDS WILL BREAK OUT AND SCATTER AS MIXING INCREASES
DURING MID TUESDAY MORNING.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 345 PM MON...SHOWERS WILL PERSIST TUES NIGHT INTO WED NIGHT
WITH ENOUGH INSTABILITY TO PRODUCE ISOLATED THUNDERSTORMS WED
AFTERNOON. MAY SEE REDUCED CEILINGS AND VSBYS IN HEAVIER DOWNPOURS
BUT OVERALL EXPECT VFR TO PERSIST THROUGH WED NIGHT. WITH A VERY
MOIST SURFACE...CAN NOT RULE OUT BRIEF FOG WED NIGHT SHOULD WINDS
SUFFICIENTLY DECOUPLE. THURS AND FRI WILL BE PREDOMINANTLY VFR
WITH SOME LATE AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE FRI.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 10 PM MONDAY...FORECAST LOOKS TO BE ON TRACK WITH NO SIG
CHANGES MADE.

PREVIOUS FORECAST...WINDS HAVE GENERALLY BECOME SE AT 15 KNOTS WITH
OCCASIONAL GUSTS TO 20 KNOTS ON MOST ALL WATERS WITH SEAS
REMAINING AT 6 TO 9 FEET. WINDS SHOULD SHIFT TO MORE S/SW THRU
TUESDAY AS A TIGHTER PRES GRADIENT LIFTS NORTH. SMALL CRAFT
ADVISORY REMAIN IN EFFECT INTO TUESDAY FOR ELEVATED SEAS. SEAS
WILL SUBSIDE LATER TONIGHT AND TUESDAY AS WINDS SHIFT AND
DECREASE. NO MAJOR CHANGES FOR THIS FORECAST UPDATE.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 400 PM MON...SW WINDS 10-15 KT WILL PERSIST TUES NIGHT THROUGH
WED NIGHT WITH SEAS GENERALLY 3-5 FT...EXCEPT FOR NEARSHORE
SOUTHERN WATERS WITH SEAS 1-3 FT. LARGE VERTICALLY STACKED LOW
PRESSURE SYSTEM WILL PUSH NE AWAY FROM THE REGION THURS...WITH
WEAK RIDGING BUILDING IN FROM THE SOUTH THURS AND FRI. SW WINDS
AND SEAS DIMINISH FURTHER THURS NIGHT AND FRI...WITH WINDS AROUND
10 KT AND SEAS 1-3 FT...A GOOD BREAK FROM THE PERSISTENT ELEVATED
SEAS OVER THE PAST WEEK. HOWEVER...THE GOOD BOATING CONDITIONS ONLY
LAST THROUGH ABOUT SAT MORNING...AS THE SURFACE FLOW BECOMES
PINCHES BETWEEN A TROUGH OVER THE MIDWESTERN STATES AND HIGH
PRESSURE OFFSHORE...WITH SW WINDS 10-20 KT AND SEAS BUILDING 3-5
FT LATE SAT. LOCAL SWAN/NWPS IN GREAT AGREEMENT WITH PREVIOUS RUN
AND ONLY MINOR ADJUSTMENTS TO THE SEAS BEYOND 00Z SAT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ150-152-154.
     SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR AMZ156-158.

&&

SYNOPSIS...BTC
NEAR TERM...CTC/LEP
SHORT TERM...BTC
LONG TERM...DAG
AVIATION...CTC/BTC/DAG
MARINE...CTC/BTC/DAG/LEP
Hazardous weather outlook, May 6, 7:21 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
821 PM EDT MON MAY 6 2013

NCZ029-044>047-079>081-090>094-080030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
821 PM EDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY
AND TUESDAY NIGHT WITH LOCALLY HEAVY DOWNPOURS AND SMALL HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS COULD LEAD TO MINOR
FLOODING OF POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-080030-
OUTER BANKS DARE-OUTER BANKS HYDE-
821 PM EDT MON MAY 6 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

A HIGH THREAT OF RIP CURRENTS IS LIKELY TO PERSIST THROUGH AT
LEAST MID WEEK.

OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY
AND TUESDAY NIGHT WITH LOCALLY HEAVY DOWNPOURS AND SMALL HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS COULD LEAD TO MINOR
FLOODING OF POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-080030-
CARTERET-
821 PM EDT MON MAY 6 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING NORTH
OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING
SOUTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

A HIGH THREAT OF RIP CURRENTS IS LIKELY TO PERSIST THROUGH AT
LEAST MID WEEK.

OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY
AND TUESDAY NIGHT WITH LOCALLY HEAVY DOWNPOURS AND SMALL HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS COULD LEAD TO MINOR
FLOODING OF POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-080030-
ONSLOW-
821 PM EDT MON MAY 6 2013

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

A HIGH THREAT OF RIP CURRENTS IS LIKELY TO PERSIST THROUGH AT
LEAST MID WEEK.

OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY
AND TUESDAY NIGHT WITH LOCALLY HEAVY DOWNPOURS AND SMALL HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS COULD LEAD TO MINOR
FLOODING OF POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 6, 3:26 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 PM EDT MON MAY 6 2013

NCZ093>095-062115-
CARTERET-CRAVEN-PAMLICO-
426 PM EDT MON MAY 6 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND
CARTERET COUNTIES THROUGH 515 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAPE LOOKOUT...OR ABOUT 10 MILES SOUTHEAST OF BEAUFORT...MOVING NORTH
AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STRAITS...OTWAY...
BETTIE...OPEN GROUNDS FARM...GREAT NECK...MERRIMON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3469 7679 3495 7687 3499 7670 3506 7690
      3509 7659 3500 7671 3498 7659 3508 7641
      3495 7645 3504 7636 3504 7635 3487 7634
      3468 7660 3467 7651 3483 7636 3483 7634
      3458 7653
TIME...MOT...LOC 2025Z 172DEG 30KT 3463 7658

2

The radar

The Morehead City radar (KMHX), 20 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
May 6, 9:26 PM EST
Where
Carteret County, 0.58 mi ENE of Beaufort Moorehd Arp
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.733, -76.661

Beaufort ASOS reported a peak gust of 71 mph in a thunderstorm.

Hail, Carteret

When
May 6, 9:37 PM EST
Where
Carteret County, 0.51 mi NNW of Beaufort
Measured
1 in hail
Reported by
Public
Coordinates
34.727, -76.653

Public reported one inch hail north of Beaufort.

Thunderstorm Wind, Carteret

When
May 6, 9:40 PM EST
Where
Carteret County, 0.82 mi SSE of Core Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.809, -76.675

Power lines blown down along Highway 101 near Tuttles Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451214, 451212, 451213.